Illinois, 2013

Damaging Winds in Illinois, June 26, 2013

June 26, 2013 · NWS PAH · 4 events in 3 counties and zones

A persistent cluster of thunderstorms intensified as it moved into a moist and very unstable air mass over southwest Indiana. The cluster of storms slowly expanded into a large mesoscale convective system that covered southern Illinois, western Kentucky, and the Mississippi River counties of extreme southeast Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$234,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A persistent cluster of thunderstorms intensified as it moved into a moist and very unstable air mass over southwest Indiana. The cluster of storms slowly expanded into a large mesoscale convective system that covered southern Illinois, western Kentucky, and the Mississippi River counties of extreme southeast Missouri. The convective system was supported by mid-level forcing associated with a weak disturbance, along with a low-level inflow of warmer air from the southwest. Modest westerly wind flow through the depth of the atmosphere increased the risk of potentially damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 26, 1:44 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 26, 1:44 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT WED JUN 26 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 1248 PM CDT WED JUN 26 2013

ONGOING CONVECTION HAS QUIETED ATTM...HOWEVER...LAPS DATA DOES
SHOW SURFACE BASED CAPES RIDGING AT 3K PLUS J/KG ALONG OUR
SOUTHERN/EASTERN CWA BORDER...AS WELL AS JUST WEST OF THIS
MORNING'S CONVECTION ACROSS SCNTL MO. THE PROBLEM THERE IS THAT
THE SOUNDINGS FROM SGF/LZK SHOW A WARM LAYER ALOFT THAT MAY CAP
CONVECTIVE CHANCES SOMEWHERE TO OUR WEST...THEN THE CONVECTIVE
INHIBITION ERODES AS YOU GO FURTHER EAST. HENCE THE JUST ISSUED
SVR TSM WATCH MAINLY EAST OF THE MS RIVER. WILL CARRY POPS FA-WIDE
THOUGH...TAPERING FROM LOWEST WEST TO HIGHEST EAST. DAMAGING WINDS
WILL BE THE PRIMARY THREAT.

LAKE WIND ADVISORY WILL CONTINUE THRU DIURNAL HOURS WITH 10-20 MPH
AVERAGES AND SOME HIGHER GUSTS. HEAT INDEX OUTSIDE OF CONVECTIVE
AREAS ARE MEETING TRIPLE DIGITS AS EXPECTED SO OUR STATEMENT
HIGHLIGHTING HEAT INDEX LIKEWISE REMAINS IN EFFECT.

THE MESO-MODELING SUGGESTS A SLIGHT EASTWARD/SOUTHWARD SHIFT IN
MAX PCPN AREA BUT NOT ENOUGH TO PRECLUDE US ENTIRELY. BUT AFTER
TONIGHT...WE ANTICIPATE A DRY WINDOW THURSDAY AS FLOW BEGINS
TRANSITION TO NWLYS ALOFT.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 243 PM CDT WED JUN 26 2013

IN THE EXTENDED PORTION OF THIS FORECAST...THE ATTENDANT SHORTWAVE
THAT PLACED THE WFO PAH FORECAST AREA INTO NORTHWEST FLOW HAS
ALREADY PUSHED EAST OF THE AREA. HOWEVER...THE SURFACE FRONTAL
BOUNDARY REMAINS FIXED ACROSS SOUTHWEST SECTIONS OF THE
AREA...MAINLY OVER SOUTHEAST MO/EXTREME SOUTHERN IL/SOUTHWEST KY
INTO EARLY FRIDAY. GIVEN THE FAST FLOW ALOFT IN THE VICINITY OF
CHANNELED VORTICITY FURTHER TO THE NORTHEAST...KEPT A SMALL CHANCE
FOR CONVECTION IN PLACE. THERE IS A BRIEF PERIOD OF CLEARING LATE
FRIDAY INTO FRIDAY NIGHT AS THE SURFACE BOUNDARY IS PUSHED SOUTH
OF THE WFO PAH FORECAST AREA.

ANOTHER SHORTWAVE ROTATES THROUGH THE SOUTHERN GREAT LAKES AROUND
THE MAIN CLOSED LOW IN THE EASTERN GREAT LAKES/NORTHEAST FRIDAY
NIGHT. LIFT ASSOCIATED WITH THIS LOW WILL ACCESS ENOUGH MOISTURE
TO AT GENERATE A SMALL CHANCE OF ELEVATED SHOWERS AND
THUNDERSTORMS...MAINLY ACROSS THE NORTHERN HALF OF THE AREA ON
SATURDAY...OVERSPREADING THE REMAINDER OF THE WFO PAH FORECAST
AREA ON SUNDAY.

FROM SUNDAY THROUGH TUESDAY...AS THE MID-ATLANTIC HIGH BUILDS AND
THE WESTERN U.S. RIDGE REMAINS FIXED...THE DEVELOPING CLOSED LOW
OVER THE SOUTHERN GREAT LAKES RETROGRADES AND DROPS SOUTH INTO THE
MIDDLE AND LOWER MISSISSIPPI VALLEY. GIVEN UNCERTAINTY ASSOCIATED
WITH THE EXACT LOCATION OF THE UPPER LOW...LEANED TOWARD A BLEND
OF THE ECMWF/GFS MODEL SOLUTIONS. THIS WILL LEAD TOWARD A MORE
HOMOGENIZED POPS/WEATHER GIVEN THE PROXIMITY OF THE UPPER LOW
WITHIN OR NEAR THE WFO PAH FORECAST AREA. THERE MAY BE MORE NON-
DIURNAL CHANCES FOR RAIN AS THE LOW RESIDES WITHIN THE AREA
BETWEEN SUNDAY INTO NEXT WEDNESDAY.

ONE BENEFIT WILL BE LOWER THICKNESSES /LOWER TEMPERATURES/ DUE TO
INCREASE CLOUDS...RAIN CHANCES AND WEAK COLD AIR ADVECTION GIVEN
PERSISTENT NORTHWEST SURFACE FLOW. TEMPERATURES SHOULD REMAIN IN
THE LOW TO MIDDLE 80S /EVEN UPPER 70S AT SOME LOCATIONS SUNDAY/
THROUGH MONDAY...RETURNING TO THE 90S NEXT TUESDAY AND WEDNESDAY.

&&

.AVIATION...
ISSUED AT 1248 PM CDT WED JUN 26 2013

A CLUSTER OF STORMS TO THE NORTHWEST OF KEVV IS EXPECTED TO
DEVELOP UPSCALE THROUGH THE AFTERNOON. IT IS EXPECTED TO
ACCELERATE TO THE EAST AND SOUTHEAST...SO IT IS NOT CLEAR IF IT
WILL DEVELOP SOUTHWESTWARD FAST ENOUGH TO CLIP KEVV AND KOWB
BEFORE HEADING EAST OF THE AREA. TIMED MVFR TS IN A TEMPO GROUP
THROUGH THE AFTERNOON AT KEVV AND KOWB...BUT KEPT THE PREVAILING
CONDITIONS VFR. A GOOD GUST OF WIND WILL BE POSSIBLE WITH AN
OUTFLOW BOUNDARY EVEN IF THE STORMS STAY JUST NORTH OF THOSE TAF
SITES.

FARTHER SOUTHWEST...CONVECTION COULD DEVELOP AS WELL...BUT
CONFIDENCE IS TOO LOW TO MENTION AT THIS TIME. ANY STORM THIS
AFTERNOON WILL HAVE TORRENTIAL RAIN AND VERY GUSTY WINDS.

IN THE ABSENCE OF CONVECTIVE OUTFLOW...SOUTHWEST WINDS WILL GUST
WELL OVER 20KTS THIS AFTERNOON. WINDS ARE EXPECTED TO VEER A BIT AND
DIMINISH THIS EVENING. A WEAK WIND SHIFT TO THE WEST NORTHWEST IS
EXPECTED OVERNIGHT IN THE WEST...AND WITH MIXING IN THE EAST
THURSDAY MORNING. SOME GUSTS INTO THE TEENS WILL BE POSSIBLE MID TO
LATE THURSDAY MORNING. A FAIRLY THICK VFR CU FIELD IS ADVERTISED
THURSDAY MORNING...ESPECIALLY IN THE NORTHEAST.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR ILZ075>078-
     080>094.

MO...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR MOZ076-086-
     087-100-107>112-114.

IN...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR INZ081-082-
     085>088.

KY...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR KYZ001>022.

&&

SHORT TERM...DH
AVIATION...DRS
LONG TERM...SMITH
Hazardous weather outlook, Jun 26, 11:29 AM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1229 PM CDT WED JUN 26 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1229 PM CDT WED JUN 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 10 PM FOR
PORTIONS MAINLY EAST OF THE MISSISSIPPI RIVER. DAMAGING WINDS WILL
BE THE PRIMARY SEVERE WEATHER HAZARD EXPECTATION. HAIL...
LIGHTNING...AND HEAVY RAIN MAY LIKEWISE ACCOMPANY STORMS. REFER TO
THE WATCH AND THE STORM PREDICTION CENTER OUTLOOKS FOR MORE DETAILS.

A LAKE WIND ADVISORY IS ALSO IN EFFECT TODAY AS IS THE EXPECTATION
FOR TRIPLE DIGIT HEAT INDICES. REFER TO THE ADVISORY AND THE
SPECIAL WEATHER STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE SMALL CHANCES FOR THUNDERSTORMS OVER PART OR ALL OF
THE OUTLOOK AREA FRIDAY THROUGH TUESDAY. ANY THUNDERSTORMS THAT OCCUR
SHOULD REMAIN AT OR BELOW SEVERE LIMITS. HOWEVER...A FEW STORMS
MAY PRODUCE SMALL HAIL AND LOCAL WIND GUSTS IN EXCESS OF 40 MPH.

HEAT INDEX VALUES THURSDAY WILL LIKELY REACH INTO THE 100 TO 105
DEGREE RANGE ALONG AND WEST OF THE MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION REQUESTED FOR SEVERE THUNDERSTORM WATCH 372
MAINLY EAST OF THE MISSISSIPPI RIVER TODAY THROUGH 10 PM.

In the hours before

Special weather statement, Jun 26, 1:30 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
230 PM CDT WED JUN 26 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-270100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
230 PM CDT WED JUN 26 2013

...HEAT INDEX BETWEEN 100 AND 105...

THE COMBINATION OF TEMPERATURES TOPPING OUT IN THE LOWER 90S ALONG
WITH ELEVATED HUMIDITY LEVELS IS PRODUCING PEAK HEAT INDEX VALUES
THIS AFTERNOON OF 100 TO 105. THOSE SPENDING TIME OUTSIDE THIS
AFTERNOON AND EARLY EVENING SHOULD TAKE IT EASY AND DRINK PLENTY
OF FLUIDS.

The radar

The Evansville,IN radar (KVWX), 101 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 26, 3:05 PM CST
Where
Jefferson County, 0.52 mi NW of (Mvn)mt Vernon Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
38.325, -88.878

Numerous large trees were downed along the northwest side of the Mount Vernon airport. Power lines were brought down in the neighborhood. County Road 1380 North was blocked by a downed tree.

Funnel Cloud, Jefferson

When
June 26, 3:15 PM CST
Where
Jefferson County, 1.17 mi NNW of Dix
Reported by
Law Enforcement
Coordinates
38.446, -88.937

Illinois State Police reported a funnel cloud along Route 37 at the Marion County line.

Thunderstorm Wind, Perry

When
June 26, 5:45 PM CST
Where
Perry County, Du Quoin
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
38.020, -89.230

Numerous tree limbs were blown down. The limbs ranged from 2 to 6 inches in diameter.

Thunderstorm Wind, Union

When
June 26, 6:50 PM CST
Where
Union County, Alto Pass
Measured
83 kt (96 mph) estimated gust
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
37.570, -89.330

At least 15 trees, some of which were very large, were blown down. About ten houses were damaged by falling trees. Some of these houses sustained major damage. There were also vehicles damaged by falling trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451204, 458263, 451362, 451205.